Advertisement

How can I avoid headaches associated with caffeine withdrawal?

Dr. Michael Breus, PhD
Psychology Specialist

Headache associated with caffeine withdrawal is extremely common and in some cases may be difficult to control. In fact, in some cases caffeine withdrawal may even induce migraine. These headaches usually occur when caffeine is stopped in a short period of time (also known as  “cold turkey”). Thus for anyone who wishes to eliminate caffeine from their diet it is usually recommended that they slowly reduce caffeine with a caffeine taper, so as to avoid withdrawal and withdrawal headaches. An example of a caffeine taper might be to continue with your normal volume of beverage, but mix ¾ caffeinated and ¼ decaffeinated for 1 week. Next go to a ½ and ½ mixture and then to ¼ caffeinated and ¾ decaffeinated. The go every other day for a week and then off. If headaches begin at any point, consider normal headache relieve medications. If nausea or vomiting occur, consult your doctor or hospital ER.

Continue Learning about Coffee & Health

Enjoy a Cup of Coffee to Boost Your Health
Enjoy a Cup of Coffee to Boost Your Health
Americans drink around 146 billion cups of coffee annually, so it’s a good thing that the morning booster has plenty of health benefits. A review publ...
Read More
Is Drinking Coffee Good for Me?
Is Drinking Coffee Good for Me?
The Best Time for Coffee
The Best Time for Coffee
How to Save Calories at the Coffee Shop
How to Save Calories at the Coffee Shop

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.